Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Tightness and pain in shins after running. Taking Ibuprofen. Will surgery help?

For the last few years, I ve been experiencing what I believe to be severe shin splints , any time that I am active in sports that involve lots of running, like soccer and cross country. I first noticed shin pain when I started running cross country two years ago, and it developed about a month into the season. It made it so that my legs would feel tight and weak, like my legs wouldn t push hard enough or lift off the ground enough to run as I normally would. So, I went to a sports doctor and he told me the same thing everyone will tell you to treat shin splints: ice, wrap, tape, and stretch . I tried all of these, and the only thing that helps remove the tightness and pain even slightly is to have someone pull the top of my foot to stretch out the muscles in my shin. So I resorted to taking ibuprofen before race days, and some practice days. The pain went away as soon as the season was over, and I didn t really have any problems until I started running again. I would get in cycles where I would run, and my legs would start hurting again, so I d run less, and eventually stop for a couple weeks before starting to run again. Anyway, I am now in my last year of soccer (I haven t played soccer in a few years) at 18 years old, and I m starting to get very severe pain in my legs, the same pain I used to feel, but worse. We ve been practicing for about three months now, and the pain probably started two months ago. I ve seen a couple sports medicine doctors, and the first one said the same thing as the first one I saw. The last one told me a few new things: that I should re-learn to run on my toes (I used to always heel-strike when I ran, which I now know is bad), I needed insoles with arch supports, and I need to focus on strengthening the calf and shin muscles. He also told me to take three doses of 4 ibuprofen per day (morning, noon, night) to reduce inflammation. The pain went away for that week, and all I really felt was tightness during practice. So I figured the ibuprofen helped a lot. I bought the insoles, I never noticed them helping at all, and I also learned to run on my toes (POSE running technique), which I think helped slightly. So in desperation, I began taking gradually larger doses of ibuprofen (started taking 2, now up to 4 or 6), only before practice, and sometimes at night when my legs still hurt. If I don t take my ibuprofen and I do more than 10 minutes of even jogging, my legs will hurt so severely that I have a very difficult time standing, and the pain is sometimes so bad that I cry. Okay, so now that I have all the details out of the way, here s what I m trying to get at. Last Saturday, we had our first game. I played the entire first game, and our second game I played about 60 minutes of. I m decently quick, I have good endurance and I m in very good shape at this point of my life. I play defense on my team, so I do lots of sprinting and running to catch up to the other team s forwards. I took 4 ibuprofen before each game and I stretched for 15 minutes before and after each game. I drank water all day so that my body wouldn t get tight. Since our game, I ve had very severe pain in my lower legs. And it s been 5 days since the last time I played and my legs are still hurting. I ve skipped practice all week because of the pain I feel as soon as I start running. At night, I have to take ibuprofen, sometimes twice because of the pain. And all week, I have resorted to taking ibuprofen at different times throughout the day just so I won t feel the pain, except when I walk up or down stairs. I m starting to worry that I may have hairline fractures in my legs, especially because normally when I first get shin splints, the tightness I feel is in the upper outside part of my legs. Now, the pain is near the bottom of my shins, towards the top of my feet and all the way around to the very bottom of the calf muscle . It feels like the bone is splintering if I put pressure on the back of the bottom part of my calf (towards the ankle) or if I touch the outside or inside of my shin bone by my feet. What can I do? I m starting to worry that this is the end of my soccer season, but I won t know until tomorrow when I go to see another sports-medicine specialist. Does anyone have any similar experiences? Will surgery help? Does ANYONE know how to get rid of this pain? because I m getting pretty @%&#! sick of it....
Asked On : Mon, 26 Nov 2012
Answers:  1 Views:  82
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Orthopaedic Surgeon, Joint Replacement 's  Response
Feb 2014
Thanks for your query.

According to your description, what you have might be due to shin splints.
Shin splints usually result from overuse. Repeated movements of the foot can cause damage where the tibialis muscles attach to the tibia. Soon the edge of the muscles may begin to pull away from the bone. The injured muscle and the bone covering (the periosteum) become inflamed.

I advise you to-
1. Take rest. It plays a key role in decreasing pain and inflammation.
2. Stop doing the activity that caused the problem, at least until their symptoms are under control.
3. Apply cold packs and take anti-inflammatory medications like Motrin to calm pain and inflammation

There's no way to say exactly when your shin splints will go away. It depends on what's causing them. It usually takes more than 5-7 months to heal. You must consult orthopedic surgeon who will advise you x-ray of affected leg in AP and Lateral view and do your physical examination.

I do hope that you have found something helpful and I will be glad to answer any further query.
Take care
Answered: Thu, 3 Jul 2014
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor